Texas, 2004

Hail and Damaging Wind in Texas, November 23, 2004

November 23, 2004 · NWS BRO · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Nov 23, 8:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 23, 8:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
830 PM CST TUE NOV 23 2004

.DISCUSSION...00 UTC SURFACE ANALYSIS FROM HPC INDICATES COLD FRONT
ALIGNED ROUGHLY FROM DFW TO LRD. IR SATELLITE IMAGERY SHOWS SOUTHERN
PORTION OF COLD FRONT MOVING THROUGH CENTRAL WEBB COUNTY...SO LIKELY
WILL SEE THIS FEATURE BEGIN TO MOVE INTO THE NORTHWEST PORTION OF
THE BRO CWA (ZAPATA AND JIM HOGG COUNTY) WITHIN THE NEXT HOUR OR SO.
SHOWER AND THUNDERSTORM ACTIVITY ALONG THE FRONT PRESENTLY CONFINED
TO THE CRP AND HGX CWA...WITH CONVECTIVE CELLS IN LA SALLE COUNTY
MOVING EAST-NORTHEAST AT AROUND 35 KTS...AWAY FROM DEEP SOUTH TEXAS.
ANALYSIS OF THE CURRENT SUITE OF WEATHER FORECAST MODELS SUGGESTS
THE COLD FRONT WILL MOVE COMPLETELY THROUGH THE BRO CWA BETWEEN 06
AND 09 UTC WEDNESDAY...WITH GFS AND ETA BOTH INDICATING SHOWERS AND
THUNDERSTORMS DEVELOPING OVER DEEP SOUTH TEXAS AROUND THOSE TIMES.
HOWEVER...RUC MORE BULLISH ON PRECIPITATION...SHOWING PROPAGATION OF
SHOWERS AND THUNDERSTORMS FROM WEST TO EAST ALONG THE FRONT THROUGH
THE BRO CWA. GRIDS CURRENTLY DEVOID OF CHANCE OF RAIN WITHIN DEEP
SOUTH TEXAS BEFORE MIDNIGHT TONIGHT...BUT MAY HAVE REVISE THIS AND
ISSUE AN UPDATED ZFP WITH NEW CONVECTION DEVELOPING OVER MEXICO AND
APPROACHING ZAPATA COUNTY.
&&

.MARINE...AT 7PM BUOY020 REPORTED SOUTH WINDS AT 19KTS AND SEAS AT 7
FEET. THE FRONTAL BOUNDARY IS SITTING ROUGHLY ALONG I35 TO THE
NORTHEAST OF LAREDO AND IS SLOWLY MAKING PROGRESS TO THE SOUTHEAST.
THE FRONT SHOULD PUSH OFFSHORE BETWEEN MIDNIGHT AND 3AM. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONT WITH HIGHER CHANCES
FARTHER OFFSHORE. WINDS AHEAD OF THE FRONT WILL CONTINUE TO RUSH IN
FROM THE SOUTH AROUND 20 KNOTS WITH A QUICK SWITCH TO THE NORTHWEST
POST FRONT. SMALL CRAFT ADVISORIES WILL REMAIN IN EFFECT AS WINDS
BEHIND THE FRONT WILL QUICKLY JUMP INTO THE 20 KNOT RANGE.
CONDITIONS WILL CALM WEDNESDAY NIGHT AS SURFACE HIGH PRESSURE MOVES
INTO THE REGION.
&&

.AVIATION...CURRENT VFR CONDITIONS MAY BRIEFLY DROP AS THE FRONTAL
BOUNDARY MOVES THROUGH BETWEEN NOW AND 3AM. PRECIPITATION CHANCES
ARE LOOKING LESS LIKELY BUT ARE NOT OUT OF THE QUESTION...ESPECIALLY
NEARER TO THE COAST. WINDS BEHIND THE FRONT WILL JUMP UP TO 20KTS
WITH HIGHER GUSTS FOR ABOUT 24 HOURS POST FRONT...WITH QUICKLY
CLEARING SKIES.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...SCA GMZ130-150-155-170-175.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 74 85 62 76 51 / 40 10 00 00 00
BROWNSVILLE         64 76 49 69 54 / 40 10 00 00 00
HARLINGEN           63 76 48 69 53 / 40 10 00 00 00
MCALLEN             62 75 47 70 52 / 30 00 00 00 00
RIO GRANDE CITY     60 75 45 70 50 / 30 00 00 00 00
SOUTH PADRE ISLAND  74 82 64 76 51 / 40 10 00 00 00
&&

SYNOPTIC/GRIDS...66
MARINE/AVIATION...64
Hazardous weather outlook, Nov 23, 12:45 PM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1245 PM CST TUE NOV 23 2004

TXZ248>257-241200-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1245 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH A COLD FRONT WILL
MOVE THROUGH DEEP SOUTH TEXAS TONIGHT. ANY THUNDERSTORMS WHICH
MOVE THROUGH THE AREA MAY PRODUCE FREQUENT LIGHTNING...LOCALLY STRONG
WINDS AND HEAVY RAIN. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR
THE LAGUNA MADRE AND OFFSHORE WATERS TODAY. THERE IS A HIGH RISK OF
RIP CURRENTS TODAY DUE TO INCREASED WINDS AND SURF.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED THUNDERSTORMS ASSOCIATED WITH A COLD FRONT MAY MOVE
THROUGH DEEP SOUTH TEXAS EARLY WEDNESDAY MORNING. FREQUENT
LIGHTNING...LOCALLY STRONG WINDS AND HEAVY RAIN MAY OCCUR WITH ANY
THUNDERSTORMS. SMALL CRAFT ADVISORIES AND A HIGH RISK OF RIP CURRENTS
WILL REMAIN IN EFFECT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MARTIN

The radar

The Corpus Christi radar (KCRP), 133 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jim Hogg

When
November 23, 10:00 PM CST to 10:15 PM CST
Where
Jim Hogg County, 4 mi SW of Hebbronville
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
27.283, -98.733

Thunderstorm Wind, Jim Hogg

When
November 23, 10:00 PM CST to 10:15 PM CST
Where
Jim Hogg County, 3 mi S of Hebbronville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
27.267, -98.683

A cluster of severe thunderstorms produced golf ball size hail and damaging winds in and just south of Hebbronville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425866, 5425867.